Papers Drug points

Aseptic meningitis after treatment with amoxicillin

BMJ 1999; 318 doi: https://doi.org/10.1136/bmj.318.7197.1521 (Published 05 June 1999) Cite this as: BMJ 1999;318:1521
  1. W Czerwenka,
  2. C Gruenwald,
  3. D Conen
  1. Department of Internal Medicine, Canton Hospital, CH-5001 Aarau, Switzerland

    The development of aseptic meningitis has been associated with various drugs—for example, non-steroidal anti-inflammatory drugs, ranitidine, carbamazepine, vaccines against hepatitis B and mumps, immunoglobulins, co-trimoxazole, and penicillin.15 We report a case of aseptic meningitis after treatment with amoxicillin.

    A 76 year old woman was admitted to our hospital with fever, headache, and neck stiffness. Five days before admission she had had a pretibial wound treated with amoxicillin-clavulanic acid. Long term treatment with aspirin, enalapril, and levothyroxine (thyroxine) had not been changed in the previous month. Two days before admission she had developed fever, headache, and neck ache.

    On admission her general condition was poor, but findings on physical examination were normal except for neck stiffness. All laboratory findings were within the normal range. Cerebrospinal fluid showed pleocytosis with 63 cells (62 monocytes) and a slightly raised protein concentration of 0.47 g/l (0.15-0.45 g/l). No micro-organisms were found. She recovered with treatment of symptoms.

    From her history we knew of two similar episodes in 1992 and 1995. Twelve and 6 days respectively after the initiation of antibiotic treatment with amoxicillin (with and without clavulanic acid), she had been admitted to our hospital with the same symptoms of fever, headache, and neck stiffness. Cerebrospinal fluid had been examined during the first admission and also showed pleocytosis with 40 cells (38 monocytes) without an increase in protein concentration. No bacterial micro-organisms or serological signs of neurotropic viral infections had been found.

    On the basis of these three confirmed episodes of meningitis after recurrent exposure to amoxicillin, with and without clavulanic acid, with repetitive negative testing for viral, bacterial, and mycobacterial micro-organisms, we diagnosed aseptic meningitis induced by amoxicillin. To our knowledge, this is the first well documented publication of such a severe side effect of a commonly used antibiotic.

    The exact mechanism for the development of aseptic meningitis induced by drugs is not known, although hypersensitivity reactions and immunological mechanisms have been suggested.5

    References

    View Abstract